Open Access
May 2002 Spline Adaptation in Extended Linear Models (with comments and a rejoinder by the authors
Mark H. Hansen, Charles Kooperberg
Statist. Sci. 17(1): 2-51 (May 2002). DOI: 10.1214/ss/1023798997


In many statistical applications, nonparametric modeling can provide insights into the features of a dataset that are not obtainable by other means. One successful approach involves the use of (univariate or multivariate) spline spaces. As a class, these methods have inherited much from classical tools for parametric modeling. For example, stepwise variable selection with spline basis terms is a simple scheme for locating knots (breakpoints) in regions where the data exhibit strong, local features. Similarly, candidate knot configurations (generated by this or some other search technique), are routinely evaluated with traditional selection criteria like AIC or BIC. In short, strategies typically applied in parametric model selection have proved useful in constructing flexible, low-dimensional models for nonparametric problems.

Until recently, greedy, stepwise procedures were most frequently suggested in the literature. Research into Bayesian variable selection, however, has given rise to a number of new spline-based methods that primarily rely on some form of Markov chain Monte Carlo to identify promising knot locations. In this paper, we consider various alternatives to greedy, deterministic schemes, and present a Bayesian framework for studying adaptation in the context of an extended linear model (ELM). Our major test cases are Logspline density estimation and (bivariate) Triogram regression models. We selected these because they illustrate a number of computational and methodological issues concerning model adaptation that arise in ELMs.


Download Citation

Mark H. Hansen. Charles Kooperberg. "Spline Adaptation in Extended Linear Models (with comments and a rejoinder by the authors." Statist. Sci. 17 (1) 2 - 51, May 2002.


Published: May 2002
First available in Project Euclid: 11 June 2002

zbMATH: 1013.62044
MathSciNet: MR1910073
Digital Object Identifier: 10.1214/ss/1023798997

Keywords: Adaptive triangulations , AIC , BIC , Density estimation , extended linear models , finite elements , free knot splines , GCV , linear splines , multivariate splines , regression

Rights: Copyright © 2002 Institute of Mathematical Statistics

Vol.17 • No. 1 • May 2002
Back to Top